Water Retention and Prednisone - How much is too much?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

UC Wife in MD
Regular Member


Date Joined Aug 2007
Total Posts : 63
   Posted 9/18/2007 9:28 AM (GMT -7)   

My husband has been on Pred. since Feb and it got alot worse mid August.  He was throwing up almost every day and his feet were a little swollen with water retention.

 

He's down to under 10mg of Pred. and got his first infusion of Remicade last Friday.  He hasn't thrown up since Thursday night and has been feeling better. (yey) 

 

The bad news is his feet and legs are huge with water retention since he stopped throwing up.  We have to squeeze his feet and push the water up to his legs to get shoes on.

 

Has anyone had any experience with this and when is it time to go to the emergency room? 

 

I've tried to do research on this and every site out there contradicts the others.  Some say diuretics are good to use, others say they are harmful.  The last time he mentioned it to his Dr., he wasn't too concerned and said to keep everything as it is.

 

After sleeping all night and keeping his feet up, his face gets really swollen.


 


Scrap Girl
Veteran Member


Date Joined Jan 2007
Total Posts : 653
   Posted 9/18/2007 10:07 AM (GMT -7)   
I'm not sure how swollen is too swollen but you might run it by the doctor again. I think most people who are on prednisone get puffy, especially in the face. The first time I went on prednisone I literally gained 15 pounds overnight and most of it was water weight in my legs. I saw the doctor and asked him for a safety pin so he could deflate me. It all went away in a few days and I'm still not sure what caused it. You might try cranberry juice - it's a natural diuretic.

Diagnosed with UC in Feb. 2005
 
Colazal (9 a day)
Folic Acid
3rd Remicade infusion


Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2148
   Posted 9/18/2007 10:30 AM (GMT -7)   
I would call the Dr. again and ask him about diruretic's and if you are not pleased or feel he is responding to you in a way that helps you understand why, then probably need to find a 2nd opinion.

I just started prednisone and have had edema for 7 years b/c of kidney problems, all my Doc' did not take it seriously.

For the water retention, my Kidney Doc who prescribed me the prednisone told me to also do a low salt diet of 1500mg a day that that would help w/the water retention and also help my kidney's through this tough time.

Last night I made a spicy baked cod, my own salad dressing (pretty good, need to work on my recipie to make it my taste) and vegetables cooked w/balsamic vinegar and some olive oil & garlic.

I bought a low salt cookbook this weekend for recipies to make salad dressings, marinades and different ideas to keep my taste buds happy. I am glad I did that.

Maybe until you find the answers do a low salt diet (can't hurt, right?) and drink cranberry juice.

I know how awful swelling is!! I hope it gets better!

btw, I would recommend asking your GI for a urinalysis to check for proteins in your husbands urine (also, if it's foamy when he urinates that means there are a lot of proteins). I have a hypersensitivity to 5ASA drugs, which caused the proteins in my urine and edema. Doesn't hurt to pee in a cup, right?
Beth, 31
UC Diagnosed March 2000
Lialda 2.4mg 1xday since 8/24/07 (prev. Asacol 4800mg day),Calcium and Vit D 500mg 2xday.
Minimal Change Disease (Kidney Disorder) Diagnosed Sept 2007
Prednisone 60mg 1xday, Simvastatin 20 mg 1xday
Diovan 80mg 1xday. Fosomax 1xweek 70mg. MCD may be from hypersensitivty to 5ASA drugs.


UC Wife in MD
Regular Member


Date Joined Aug 2007
Total Posts : 63
   Posted 9/18/2007 11:20 AM (GMT -7)   
Yeah I told my husband that he needs to call his GI Dr. and ask again about this swelling. He left a message with the receptionist and gave a visual for her to tell the Dr. He's a skinny guy and now he looks like a football player. He's swollen and probably has at least 20 lbs of water weight.

Good news is that the Dr. didn't call him back but a nurse did and said that they called in a Diuretic prescription for my husband.

But yeah he's been on a low salt diet because anything salty at all makes him gag. The only thing we can think of is he drinks alot of gatorade which has high Potassium. His swollen legs are something else. He can barely move his foot.
 


UCSFer
Regular Member


Date Joined Aug 2007
Total Posts : 25
   Posted 9/18/2007 1:25 PM (GMT -7)   
Gatorade works for me. I've gained and lost 7lb of water over the course of 24 hours. I try to avoid salty foods by all means and it also seems to work. I also try to watch my water intake as well.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 10:16 AM (GMT -7)
There are a total of 2,906,135 posts in 318,924 threads.
View Active Threads


Who's Online
This forum has 158264 registered members. Please welcome our newest member, Whitecat1.
286 Guest(s), 5 Registered Member(s) are currently online.  Details
PeteZa, Rick1310, Kct, Gemlin, Evanston1